advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Michigan, USA:

My 10 year old daughter has had Type 1 diabetes for 4 1/2 years. She has problems with dawn phenomenon. Last year I started giving her 11 units of Ultralente at 5 P.M. That seemed to work well. However, it does not seem to work now. I have tried changing the times from 5 P.M. all the way to 10 P.M. I have also tried changing to amount from 6 Units (in case she was going low) to 14 Units. Her morning blood sugar levels are still around 350. Night times snack doesn't seem to effect the morning levels. Any suggestions?

Answer:

It is important to remember that you will frequently have to readjust your child's insulin dose as she grows and has changes in her schedule.

You really have to look at the entire day's insulin regimen and blood sugar results to decide how to try to lower the fasting blood sugar without going too low while your child is sleeping. It is often helpful to test your child's blood sugar every 3-4 hours during sleep to determine when the blood sugar starts to rise.

Depending on your child's insulin regimen and depending on the results of blood sugar testing, possible strategies to consider and discuss with your child's own physician include:

  • adding or increasing A.M. Ultralente
  • increasing or adding Regular before supper if blood sugars start to go up in the late evening and stay high during the night.
  • Substituting all or part of P.M. Regular for lispro insulin [Humalog®] if blood sugars tend to go low in the late evening or very early morning (midnight to 3 AM)
  • Add a very small amount of Lente to the P.M. evening Ultralente.

TGL

Original posting 13 Oct 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.